Evening all! Hope everyone’s as well as can be!
I’ve just had my results from my most recent MRI and I have new lesions showing. I’m currently on Rebif 44mcg and have been for the last 6 years.
Now, I’ve had a pretty stressful couple of years losing my husband in 2014 and the following year my Dad was diagnosed with bowel cancer. This year I’ve had to go through my PIP renewal and have had that stopped so all in all it’s been a bit rubbish! I’m going to put this new activity down to this but after speaking to my MS nurse she thinks that it may be time to switch meds. This is the first new lesions I’ve had since being on Rebif so could it be the stress that’s caused them and not my meds becoming less effective?
The nurse mentioned possibly changing me to either Gilenya or Tysabri and said I should maybe do a bit of reading or ask around for people’s experiences before I go to the hospital to see the neurologist. So, does anyone have any experience of either of these (I’m sure many of you do!) and can you tell me of the experience of starting them, if you had any of the side effects, did they wear off, that kind of thing? xx
Sounds like you’ve been through the wringer a bit recently! I wouldn’t be surprised if the stress of everything has caused the new lesions. But presumably Rebif hasn’t protected you from that, so considering switching is reasonable.
I used to happily be on Rebif for a few years, and it was very effective for me. However, it caused problems with my liver so my neuro wanted me to stop. I then switched to Tysabri, which has been excellent. There’s two main things I like about it. Firstly, I’ve been very stable on it. And secondly, there’s been practically no side effects, other than tiredness on the day of the infusion. However, I’ve decided to stop taking it now. I’ve been on it for 6 or 7 years, and I have a high level of the JC virus, so I’m at a very high risk of getting PML. It’s been the best thing I’ve been on, but now the risks are a bit to high so I think it’s the right time to stop. I’m probably going to switch to Gilenya instead (a friend of mine is on it & getting on well with it).
Have you been tested for the JC virus?
I was on Tysabri for four years. It was a pretty bad experience for me. My physical abilities deteriorated a lot while I was on it. At the beginning I was using one stick to walk and I was able to drive and cycle. By the end, I could needed two sticks and could only walk very short distances. I couldn’t cycle or drive. My bladder control did improve while I was on it.
I also found that I reacted badly to Tysabri and was absolutely wiped out for four or five days after I had taken it.